Tennessee, 2022Flash Flooding in Tennessee, July 31, 2022
July 31, 2022 · NWS MRX · 7 events in 2 counties and zones
A weak warm frontal passage aided convective downpours in a weak steering environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm frontal passage aided convective downpours in a weak steering environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:53 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 31, 12:53 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
153 PM EDT Sun Jul 31 2022
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Current radar imagery shows an area of moderately strong
convection lifting northeast through our Virginia counties this
morning, with not much else going on in our CWA. That will change
however, as we continue to destabilize this morning and into the
afternoon hours. Expect there to be pretty significant convective
coverage by the Noon to 2pm timeframe. Instantaneous rain rates
in the convection up north have been fairly high (on the order of
2"/hr in the heaviest areas), but the forward speed of these
storms has meant that observed rainfall has been close to about
1"/hr on the ground. BUFR soundings show ideal conditions for
efficient warm rain processes and resulting heavy rainfall
potential today. As convection increases in coverage, a
conditional threat for flash flooding will materialize across the
CWA today, but mainly focused north of the I-40 corridor where 1hr
and 3hr flash flood guidance values are on the order of 1" to 1.5"
per hour and 1.5" to 2"/hr respectively. That's not high and
stronger storms, even in the absence of training convection, could
be enough to cause some flooding concerns.
Regarding the issuance of a flash flood watch, still feel like
we're alright holding off on issuing one at the moment. That's
not to say the threat doesn't exist (see above), but rather that
I'm not confident enough in the threat being widespread or focused
enough to issue one at the moment. Will wait to see how radar
coverage unfolds through midday and make another assessment at
that time.
CD
&&
.AVIATION...
18Z TAF DISCUSSION.
Convection continues to increase in coverage across the region so
all terminals should see some periodic SHRA/TSRA through 22z or
00z this afternoon and evening. TEMPO groups should cover that.
Convection dissipates later this evening as diurnal trends
takeover, but guidance has another round of storms moving in from
the west around daybreak mainly to affect KTYS and KCHA. MVFR CIGS
should be the norm overnight. Winds will be light southwesterly.
CD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 86 72 91 72 / 60 80 30 50 20
Knoxville McGhee Tyson Airport, TN 71 83 71 89 71 / 70 90 30 50 20
Oak Ridge, TN 71 83 70 88 71 / 70 90 30 50 20
Tri Cities Airport, TN 69 80 68 84 68 / 70 90 40 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 2:45 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
345 AM EDT Sun Jul 31 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
345 AM EDT Sun Jul 31 2022 /245 AM CDT Sun Jul 31 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
...Localized Flash Flooding this Afternoon and Night...
Numerous showers and thunderstorms are expected today. Some
localized flash flooding is possible this afternoon and evening mainly
north of I-40. Trees may uproot more easily in places where soils
are saturated.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
...Localized Flash Flooding Monday...
Numerous showers and thunderstorms are expected on Monday
especially during morning. These storms will be capable of heavy
downpours and as a result, some localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Reports of flooding and wind damage may be needed today through
the Monday.
Flash Flood, Scott
- When
- July 31, 1:23 PM EST to 2:45 PM EST
- Where
- Scott County, 2.5 mi ESE of Isham to 2.75 mi SE of Isham
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.586, -84.408
Flooding of Wilson Hollow Road, both bridge and roadway being covered.
Flash Flood, Knox
- When
- July 31, 8:27 PM EST to 9:45 PM EST
- Where
- Knox County, 1.3 mi S of Powell to 2 mi ESE of Powell
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.011, -84.030
Streets flooded near the intersection of Clinton Hwy and Callahan Drive, and near the intersection of Keck Rd and Lacy Rd.
Flash Flood, Knox
- When
- July 31, 8:36 PM EST to 10:00 PM EST
- Where
- Knox County, Fountain City to 1.25 mi SW of Fountain City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.030, -83.930
Vehicle stalled in flood waters.
Flash Flood, Knox
- When
- July 31, 8:44 PM EST to 10:15 PM EST
- Where
- Knox County, 4.25 mi ENE of Fountain City to 4 mi WNW of Arlington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.053, -83.860
Several roadways were flooded, including the intersections of North Central Street and Coram Street, Central Avenue Pike and Cedar Lane, and Millertown Pike near Loves Creek Road. Some almost impassable.
Flash Flood, Knox
- When
- July 31, 9:08 PM EST to 10:35 PM EST
- Where
- Knox County, 2 mi SSW of Beverly to 2 mi NNE of Fountain City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.003, -83.914
Flooding along Bridalwood Drive and Maxwell Street, with water in yards up near homes. Flooding also near the intersection of Tazewell Pike and Anderson Rd.
Flash Flood, Knox
- When
- July 31, 9:25 PM EST to 10:40 PM EST
- Where
- Knox County, 1 mi E of Powell
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.030, -84.012
Flooding near the intersection of Beelertown Road and West Beaver Creek Drive.
Flash Flood, Knox
- When
- July 31, 10:08 PM EST to 11:30 PM EST
- Where
- Knox County, 1.25 mi SSE of Ritta to 0.6 mi S of Ritta
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.053, -83.861
Roadway flooded at Washington Pike and Luttrell Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
- Damaging Wind in North Dakota, July 31, 202256 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049206, 1049209, 1049211, 1049215, 1049216, 1049217, 1049218.